More than 34 million people in the United States suffer from asthma. Many of them are children. They depend on inhalers to help them breathe every day. If something goes wrong with an inhaler, an asthma sufferer may only have seconds before their airways close completely, and they’re unable to breathe at all. If a person goes too long without breathing, they will suffer prolonged oxygen deprivation, which can lead to serious health problems, including brain damage, and even death. That’s what makes an asthma medication recall so frightening.
The Ritedose Corporation is currently in the process of voluntarily recalling 0.083% Albuterol Sulfate Inhalation Solution, 3 mL in 25-, 30-, and 60-unit dose vials. This recall is different from a defective drug recall in that there’s nothing wrong with the drug itself. The problem is that the asthma medication was mislabeled. Certain single-use vials contained 2.5 mg/3 mL, meaning 2.5 milligrams of the drug per 3 milliliters of solution.
The vials affected by the recall were labeled with a concentration of 0.5 mg/3 mL. As such, doctors could prescribe that patients use the inhaler more often, thereby administering too much of the drug, perhaps even overdosing, inducing albuterol toxicity.
Albuterol toxicity brings on conditions and symptoms such as dizziness, headache, tremors, and nervousness. More serious symptoms include seizures, high blood pressure, angina (chest pain brought on by a lack of oxygen-rich blood in the heart), low potassium levels, and a rapid heart rate, possibly reaching 200 beats per minute.
If you, your child, or anyone in your family uses an albuterol inhaler, please check the drug vials in your possession to ensure they are not included in the recall. The FDA has published a list of lot numbers of the recalled asthma medication. If you find your medication is labeled with any of those lot numbers, return it immediately to where you purchased or received it, whether a pharmacy or doctor’s office.
If you notice any of the albuterol toxicity symptoms, contact your doctor immediately. Depending on how much damage is done, or how ill the patient becomes, you may also be entitled to compensation. We hope that doesn’t happen, but if it does, please contact Bachus & Schanker for a free consultation with a product liability lawyer.